Kansas, 2019Damaging Wind in Kansas, December 28, 2019
December 28, 2019 · NWS SGF · 1 event in 1 county or zone
A strong upper level storm system moving northeastward from southern California on the 27th to the Central Plains on the 29th deepened a surface low and brought warm and moist Gulf air into the region. Strong to severe storms with heavy rainfall developed over the region during the afternoon and evening of the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moving northeastward from southern California on the 27th to the Central Plains on the 29th deepened a surface low and brought warm and moist Gulf air into the region. Strong to severe storms with heavy rainfall developed over the region during the afternoon and evening of the 28th. The strongest storms occurred along a squall line that moved from southeast Kansas into western and central Missouri during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 28, 2:18 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 28, 2:18 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
218 PM CST Sat Dec 28 2019
.SHORT TERM...(This evening through Sunday Night)
Issued at 205 PM CST Sat Dec 28 2019
An upper level trough is currently pushing east into the Plains
this afternoon. An associated area of surface low is located
across south central Kansas ahead of the trough. The pressure
gradient has tightened some ahead of the low allowing gusty
southerly winds to develop. Gusts up to 35 mph will continue to
occur at times across the area into this evening ahead of the
approaching low.
The southerly wind is pulling increased moisture north into the
area. This is resulting in cloud and some patchy fog to remain in
place across the area this afternoon. Despite the cloud cover,
temperatures are still in the middle 50s to the lower 60s early
this afternoon, which is well above normal for this time of year.
Lift has begun to overspreads the area ahead of the trough, which
has allowed an area of showers to develop across southeastern
Kansas and western Missouri. These showers will continue to move
to the east the rest of this afternoon. An isolated embedded
rumble of thunder or two may be possible within the showers.
A front is located from central Kansas to the south into central
Texas this afternoon. The clouds and showers are limited heating
and instability. However, 200 to 500 J/kg of ML Cape will still
be able to develop across the area given the moisture return.
Shear is on the stronger side across the area. With strong
forcing along the front and the strong shear, line segments are
developing along the front across central Oklahoma into south
central Kansas currently. These line segments will continue to
track to the northeast into the area this evening, then push east
of the area during the early overnight hours.
Given the strong shear that is in place the weak instability will
likely still be enough to lead to the potential for the potential
for some strong to severe storms this evening. A strong low level
jet is in place and momentum transfer will lead to the risk of
damaging wind gusts up to around 60mph. Given the weaker
thermodynamics, the wind risk will not be widespread by any means
with in the line segments but more scatted associated with any
surges in the line segments that can develop. Strong low level
shear will also be in place. The instability will likely not be
strong enough to balance the up draft down draft zones within the
line, so the line will be shear dominate. Where surges are able to
develop and maintain themselves an isolated brief spin up tornado
risk will be possible across the area this evening.
Locally heavy rainfall will be possible with the line of storms,
but they will be narrow in nature and should be fairly
progressive which will limit the flooding risk across the area.
There could be some showers that linger behind the line of storms
for a few hours. The rain will end from west to east late this
evening into the overnight hours.
The upper level trough will move through the region Sunday into
Sunday night. As the trough moves across the area rain showers
will develop and spread across the area, mainly affecting areas
along and east of Highway 65 Sunday afternoon into Sunday night.
Highs this afternoon will be in the upper 50s to middle 60s, with
lows only falling into the middle 40s to the upper 50s tonight. A
cooler air mass will start to move into the area on Sunday with
highs ranging from the middle 40s across southeastern Kansas to
the middle 50s across the eastern Ozarks. Lows Sunday night into
Monday morning will cool into the lower 30s.
.LONG TERM...(Monday through Saturday)
Issued at 205 PM CST Sat Dec 28 2019
The upper level trough will move off to the east early next week
leaving the area in an upper level northwest flow pattern. This
will bring cooler conditions with highs in the 40s and lows in the
upper 20s to the area Monday and Tuesday. This will be closer to
normal for this time of year.
Short wave upper level ridging then build of the area during the
middle of next week allowing highs to warm into the 50s each
afternoon. Another upper level trough will move through the area
late next week bringing additional rain chances to the area. Highs
in the 50s will continue into next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1131 AM CST Sat Dec 28 2019
A storm system is currently pushing east across the Plains this
afternoon. Ahead of the system moisture is being usher into the
area. IFR to LIFR ceilings will persist across the area this
afternoon into this evening. Drizzle and scattered showers will
also occur across the area at times this afternoon. Visibilities
will also be lower at times too. Gusty southerly winds will also
occur this afternoon into this evening ahead of the system.
This evening a line of storms will sweep from west to east across
the area. Rainfall rates will likely be heavy with the storms, but
the line of storms will be narrow in nature and moving quite
quickly so the heavy rain will be short lived. Lower visibilities
will occur with the storms. There is a risk for a few strong to
severe storms within this line.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Dec 28, 12:52 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1252 PM CST Sat Dec 28 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1252 PM CST Sat Dec 28 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited tornado risk.
Limited thunderstorm wind damage risk.
Limited lightning risk.
Limited non thunderstorm wind risk.
Elevated fog risk.
DISCUSSION...
Pockets of fog will persist across portions of southern Missouri
this afternoon..
Showers will continue to overspread the area from west to east
this afternoon. A few embedded rumbles of thunder could be
possible.
A line of storms will then move west to east across the area from
this evening into the early overnight hours. Some of the storms
could be strong to severe with damaging wind gusts to around 60
mph the main risk. Given strong wind shear an isolated brief weak
tornado risk will also be possible.
Gusty southerly winds up to 35 mph will occur at times through
this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Gusty westerly winds will develop Sunday night into Monday. Gusts
up to 30 mph will be possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
In the hours before
Special weather statement, Dec 28, 4:15 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
415 PM CST Sat Dec 28 2019
KSZ073-097-282300-
Bourbon KS-Crawford KS-
415 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES UNTIL 500 PM CST...
At 414 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Walnut to near Hepler to 7
miles west of Girard. Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fort Scott... Marmaton...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Greenbush...
Harding... Pawnee Station...
Hiattville... Petersburg...
Farlington... Hammond...
Brazilton... Devon...
Garland... Porterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and west central Missouri.
LAT...LON 3770 9508 3804 9490 3804 9461 3765 9462
3742 9509
TIME...MOT...LOC 2214Z 219DEG 38KT 3771 9504 3761 9497 3750 9497
PerezSpecial weather statement, Dec 28, 4:31 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
431 PM CST Sat Dec 28 2019
KSZ097-101-282315-
Cherokee KS-Crawford KS-
431 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 515 PM CST...
At 431 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Parsons to Welch to Pensacola. Movement was
northeast at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Arma... Cherokee...
Weir... Lowell...
Sherman... Mulberry...
Scammon... Chicopee...
Mccune... Franklin...
Arcadia... West Mineral...
Treece... Roseland...
This includes Interstate 44 near mile marker 0.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas.
LAT...LON 3745 9508 3766 9462 3700 9462 3700 9507
TIME...MOT...LOC 2231Z 207DEG 47KT 3732 9526 3688 9510 3646 9513
Perez
Thunderstorm Wind, Crawford
- When
- December 28, 5:08 PM CST
- Where
- Crawford County, 0.69 mi S of Frontenac
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.440, -94.700
A few large limbs were reported broken and down near town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, December 28 to 30, 20191 death · 8 events
- Damaging Winds and Strong Wind in Arkansas, December 28 to 29, 20191 injured · $98,000 · 75 kt wind · 9 events
- Tornado and Damaging Winds in Missouri, December 28, 2019$67,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Oklahoma, December 28, 2019$52,000 · EF0 · 4 events
- Blizzard and Winter Storm in South Dakota, December 28 to 30, 201924 events
- Winter Weather in Minnesota, December 28 to 30, 20192 injured · 8 events
- Winter Storm in Minnesota, December 28 to 30, 201924 events
- Winter Storm and Coastal Flood in Minnesota, December 28 to 29, 2019$15,000 · 15 events
- Winter Storm and Winter Weather in Nebraska, December 28 to 29, 201918 events
- Blizzard and Heavy Snow in North Dakota, December 28 to 30, 201916 events
- Winter Storm and Winter Weather in South Dakota, December 28 to 30, 201915 events
- Winter Storm in North Dakota, December 28 to 30, 201913 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868426.